Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 52, NWS El Paso, TX

August 23, 2017Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2017, 6:18 PM MDT for Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 6:18 PM MDT (00:18 UTC)
Expired
Aug 23, 2017, 9:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 70 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WGUS54 KEPZ 240018
FFWEPZ
NMC013-240315-
/O.NEW.KEPZ.FF.W.0052.170824T0018Z-170824T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
618 PM MDT WED AUG 23 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Dona Ana County in south central New Mexico...

* Until 915 PM MDT

* At 617 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Leasburg...
  Dona Ana...
  Radium Springs...
  and Lookout Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3255 10671 3239 10679 3236 10685 3251 10697
      3261 10689

$$

CRESPO
1 follow-up statement
657 
WGUS74 KEPZ 240306
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
906 PM MDT WED AUG 23 2017

NMC013-240315-
/O.EXP.KEPZ.FF.W.0052.000000T0000Z-170824T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dona Ana NM-
906 PM MDT WED AUG 23 2017

...THE FLASH FLOOD WARNING FOR CENTRAL DONA ANA COUNTY WILL EXPIRE AT
915 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3255 10671 3239 10679 3236 10685 3251 10697
      3261 10689

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:10 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 2:10 PM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
210 PM MDT Wed Aug 23 2017

.SYNOPSIS...
Moisture will remain plentiful across the region the next several
days. As a result, showers and thunderstorms will be possible each
day. However the most significant rains will occur this evening
and tonight as a disturbance aloft tracks across the area.
Localized flooding will be possible as a result. Another round of
heavy rainfall will be possible Thursday afternoon and evening
with activity becoming more scattered in nature by the weekend and
beyond.

&&

.DISCUSSION...
Easterly flow has become well established across the region in the
wake of last nights back door front. This has allowed for a steady
push of moisture into the area with early afternoon dewpoints at
or above 60 degrees in most spots. As a result, convection has
taken off quickly this afternoon and it looks to continue.

The KEPZ morning RAOB showed a PW value of 1.41 inches and
forecast models keep PW values elevated above 1.20" across much of the
area for the next couple of days. Meanwhile a quick glance at the
visible satellite clearly shows a well defined vort max across
northern Sonora just south of Arizona. This feature is currently
tracking towards the north but is projected by forecast models to
turn east and track directly over the Borderland later this
evening and tonight. With forecast CAPE values between 1000 and
1200 j/kg the likelihood of of thunderstorms remains high into
the overnight hours. Model QPF varies from one source to another,
but the general consensus is that some areas could easily see
total rainfall amounts of between 1 and 2 inches as scattered
storm activity this afternoon becomes more widespread with the
passage of the upper disturbance. Therefore a Flash Flood Watch
has been issued areawide from 6pm this evening through 6am
Thursday morning.

Rainfall should taper off quickly as morning approaches as the
upper vort moves east. However moisture levels will remain
elevated setting the stage for another round of afternoon and
evening storms Thursday. Once again, localized flooding will be
the primary concern for Thursday afternoon and evening.

By Friday and into the weekend the upper high will be regaining
strength over the area, resulting in mainly isolated lowland and
scattered mountain storm activity. Then into next week we will see
the upper flow shift more northerly as we get caught in between
the upper high shifting to our northwest and circulation around
tropical system "Harvey" across east Texas. At this time it
appears that there will still be enough moisture available for a
few storms next week as well, with some of them possibly on the
strong side.

&&

.AVIATION...Valid 24/00Z-25/00Z...
Abundant subtropical moisture on the increase will combine with a
disturbance aloft Wednesday night along with a weak backdoor cold
front boundary in the CWA to generate numerous showers and
thunders thru the fcst pd with max coverage and intensity around
03Z-15Z. General conds: sct-bkn050 sct-bkn100 bkn200-250 with
winds ne-se10kts becoming nw10kts aft 15z. Areas vrbl winds
25G35kts 1-3 sm in TSRA +TSRA BR BKN010 BKN030 OVC060 esp 03Z-15Z.

&&

.FIRE WEATHER...
Subtropical moisture is returning to southern New Mexico and Far
West Texas channeled in from the south. A weak backdoor front has
pushed in from the east allowing the moisture to focus on its
boundary. The result will be a marked increase in shower and
thunderstorm activity with an enhanced risk of flash flooding in
some areas. Areal coverage and intensity will be at its greatest
tonight and into Thursday morning, as an upper trough passes through
the area. Again, heavy rain and flash flooding are possible.
Thunderstorms will decrease in coverage later Thursday and remain
isolated over lowland zones and scattered over mountain zones
through the weekend into the beginning of next week. Min RHs will
remain above 30 percent through most of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  87  69  90 /  60  40  30  20
Sierra Blanca           65  84  68  87 /  40  40  30  20
Las Cruces              65  84  66  88 /  60  40  30  20
Alamogordo              64  84  66  86 /  70  50  40  20
Cloudcroft              50  65  50  65 /  70  60  40  40
Truth or Consequences   67  85  68  88 /  60  40  30  10
Silver City             59  81  60  83 /  60  40  40  30
Deming                  65  84  66  88 /  60  40  30  20
Lordsburg               64  85  65  88 /  60  40  30  20
West El Paso Metro      66  86  68  90 /  60  40  30  20
Dell City               66  86  68  90 /  40  40  40  30
Fort Hancock            70  88  71  91 /  60  40  30  20
Loma Linda              63  82  64  84 /  60  40  30  20
Fabens                  68  88  70  91 /  60  40  30  20
Santa Teresa            66  85  68  89 /  60  40  30  20
White Sands HQ          67  84  67  87 /  60  40  30  20
Jornada Range           64  85  65  88 /  60  40  30  20
Hatch                   65  85  66  89 /  60  40  30  10
Columbus                66  85  68  88 /  60  40  30  20
Orogrande               66  85  68  88 /  60  40  30  20
Mayhill                 55  74  55  75 /  70  60  40  40
Mescalero               56  75  56  76 /  70  60  40  40
Timberon                54  73  53  73 /  70  60  40  40
Winston                 54  80  55  81 /  60  50  50  30
Hillsboro               62  84  62  86 /  70  50  30  30
Spaceport               64  84  66  87 /  60  40  30  20
Lake Roberts            54  80  53  83 /  70  50  40  30
Hurley                  59  82  59  84 /  60  40  30  20
Cliff                   57  85  59  88 /  60  40  40  30
Mule Creek              60  83  62  86 /  60  40  30  20
Faywood                 60  84  59  86 /  60  40  30  20
Animas                  65  85  65  89 /  60  40  30  20
Hachita                 64  84  64  88 /  60  40  30  20
Antelope Wells          65  84  66  88 /  60  40  30  20
Cloverdale              63  83  64  85 /  60  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for NMZ401>417.

TX...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for TXZ418>424.

&&

27-Laney/20-Novlan
Hazardous weather outlook, Aug 23, 10:49 AM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1049 AM MDT Wed Aug 23 2017

NMZ401>417-TXZ418>424-241700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1049 AM MDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A very moist atmosphere will combine with a passing disturbance to
generate widespread rain and thunderstorms this evening and
overnight across most of the region. The possibility of heavy
rainfall exists with some areas receiving well over an inch of
rainfall over the next 24 hours. This could result in areas of
flooding where the heaviest rainfall occurs. In addition, storms
will be capable of producing small hail and strong winds later
this afternoon and through the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain chances will continue across the area, with Thursday being
the most active day. A heavy rain threat will continue Thursday
with rain and storm coverage becoming more scattered over the
weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
by contacting your El Paso area National Weather Service office...or
by sending reports via the web at http://weather.gov/epz.

Laney

In the hours before

Special weather statement, Aug 23, 4:07 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
407 PM MDT WED AUG 23 2017

TXZ419-420-423-232245-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
407 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm over
Indian Cliffs Ranch, or 6 miles northeast of Fabens. This storm was
nearly stationary.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Horizon City, Fabens, El Paso, Clint, Agua Dulce, Indian Cliffs
Ranch, Tornillo, Sparks, San Elizario, Lake Way Estates and Colonia
Del Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 10601 3140 10608 3142 10610 3142 10613
      3146 10618 3146 10620 3148 10622 3154 10625
      3156 10628 3181 10623 3175 10599 3138 10599
TIME...MOT...LOC 2206Z 062DEG 3KT 3158 10609

CRESPO
Special weather statement, Aug 23, 4:35 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT WED AUG 23 2017

NMZ403-407-232315-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
435 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gage, or 15 miles south of City Of Rocks State Park,
moving east at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Deming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3226 10810 3251 10811 3256 10778 3224 10776
TIME...MOT...LOC 2235Z 264DEG 19KT 3237 10803

LANEY
Special weather statement, Aug 23, 4:41 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
441 PM MDT WED AUG 23 2017

NMZ404-407-232330-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
441 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND WEST
CENTRAL LUNA COUNTIES UNTIL 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Separ, or 23 miles east of Lordsburg, moving east
at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Gage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3215 10842 3233 10842 3236 10806 3213 10805
TIME...MOT...LOC 2241Z 274DEG 10KT 3225 10832

LANEY
Special weather statement, Aug 23, 4:52 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
452 PM MDT WED AUG 23 2017

TXZ419>421-423-232330-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
452 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 452 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Loma Linda to Fabens.
Movement was southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fabens, Indian Cliffs Ranch and Tornillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 10542 3138 10599 3139 10601 3140 10608
      3142 10610 3143 10615 3146 10618 3146 10620
      3148 10622 3149 10622 3152 10624 3153 10623
      3179 10575
TIME...MOT...LOC 2252Z 325DEG 14KT 3170 10579 3150 10615

CRESPO
Local storm report, Aug 23, 5:17 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
517 PM MDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 ENE FABENS            31.53N 106.12W
08/23/2017                   EL PASO            TX   TRAINED SPOTTER

            WATER 6 INCHES DEEP FLOWING ACROSS SAN FELIPE ROAD JUST
            EAST OF I-10

&&

EVENT NUMBER EPZ1700367

JPL
Special weather statement, Aug 23, 6:09 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
609 PM MDT WED AUG 23 2017

NMZ410-411-240100-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
609 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 700
PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Leasburg, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Cruces, Leasburg, Dona Ana, Radium Springs, Lookout Peak and Twin
Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3252 10696 3261 10678 3244 10658 3231 10691
TIME...MOT...LOC 0008Z 331DEG 10KT 3251 10683

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:09 PM MDTSpecial Weather StatementEPZDoña Ana51 min
Aug 23, 6:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra47 min
Aug 23, 6:30 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 23, 6:53 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Aug 23, 7:04 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 23, 7:13 PM MDTSpecial Weather StatementEPZDoña Ana47 min
Aug 23, 7:22 PM MDTSpecial Weather StatementEPZOtero38 min
Aug 23, 7:34 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Aug 23, 7:40 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 23, 8:06 PM MDTSpecial Weather StatementEPZDoña Ana39 min
Aug 23, 9:09 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.